Wyoming, 2004

Hail in Wyoming, May 10, 2004

May 10, 2004 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 10, 2:13 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, May 10, 2:13 PM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MDT MON MAY 10 2004

.TONIGHT THROUGH THURSDAY...MAIN SHORT-TERM CONCERNS ARE POTENTIAL
FOR SEVERE THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25 THIS
EVENING AND ALSO HIGH WIND IN SOUTHWEST AND SOUTH CENTRAL.  SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR JOHNSON AND NATRONA
COUNTY.  ENVIRONMENT QUICKLY DESTABILIZING WITH RAPID PRESSURE
FALLS ON ORDER OF -5MB/3HR...THETA-E RIDGE MOVING UP LARAMIE RANGE
INTO NATRONA COUNTY WITH LIS NEAR -5 AND LAPS CAPES 1500-1800 J/KG
IN A GOOD VEERING PROFILE THAT COULD SPAWN AN ISOLATED TORNADO.
STORMS WILL LIKELY FORM OVER CONVERGENCE REGIONS OF HIGHER TERRAIN
LATE THIS AFTERNOON AND MOVE OFF INTO THIS FAVORABLE AIRMASS.
SURFACE TROUGH TO SHIFT EAST OF CWFA LATE THIS EVENING WITH DRIER
AIR PUNCHING IN.  ALSO ROCK SPRINGS BLOWING BORDERLINE HIGH WIND
THIS AFTERNOON AND THIS WILL ONLY INCREASE WITH FRONTAL PASSAGE
THIS EVENING.  WILL UPGRADE HIGH WIND WATCH TO WARNING FOR SW ZONES
INCLUDING GREEN MTNS AND SOUTH PASS AREA.  CONVECTIVE OUTFLOWS TO
EAST/MESO-HIGHS ETC. WILL LIKELY DAMPER GRADIENT WIND FURTHER EAST
AND HAVE THUS DROPPED HIGH WIND HILITES.  UPPER LOW ASSOCIATED
WITH THIS SURFACE ENVIRONMENT MOVES FROM NEAR BOI UP INTO NORTH
CENTRAL MONTANA TONIGHT WITH CENTRAL AND EASTERN WYOMING PUT
UNDER DRY WESTERLY FLOW BEHIND FRONT AND OROGRAPHIC LIFT AND SOME
INSTABILITY KEEPING SNOW SHOWERS GOING OVER THE WESTERN MOUNTAINS.
JET ALONG NW COAST THEN DIGS NEXT LOW INTO WESTERN GREAT BASIN
TUESDAY WITH OPEN TROUGH THEN MOVING ACROSS UTAH AND COLORADO
TUESDAY NIGHT AND WEDNESDAY.  SPLIT NATURE OF THIS TROUGH WITH MAIN
SURFACE TROUGH ORIENTED FROM MINNESOTA TO EASTERN COLORADO NOT ALL
THAT FAVORABLE FOR STRONG SUSTAINED UPSLOPE EVENT.  PRECIPITATION TO
MAINLY BE ASSOCIATED WITH FRONT PUSHING INTO NORTH LATE TUESDAY
AFTERNOON AND INTO CENTRAL TUESDAY EVENING.  BY WEDNESDAY MAIN
SHORTWAVE WITH UPPER TROUGH MOVES INTO NORTHERN AND CENTRAL PLAINS
WITH FLOW ACROSS WYOMING BACKING WESTERLY WITH WARM AIR ADVECTION.
TROUGH GRADUALLY DE-AMPLIFIES WEDNESDAY NIGHT AND THURSDAY WITH
DRIER WESTERLY FLOW PREVAILING ACROSS SOUTH AND CENTRAL WYOMING.

.FRIDAY THROUGH MONDAY...
ONLY EXPECT A SLIGHT WARM UP ON FRIDAY.  FRIDAY NIGHT LINGERING
SHOWERS SHOULD KEEP UP ACROSS THE NORTH. SATURDAY THROUGH SUNDAY
NIGHT LOOK DRY WITH HIGH PRESSURE BUILDING OVER THE AREA WITH A FAST
WARM UP EXPECTED BUT NOT AS WARM AS PREVIOUS WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR JOHNSON AND NATRONA
COUNTIES.  HIGH WIND WARNING THIS EVENING FOR SOUTHWEST AND SOUTH
CENTRAL WYOMING ZONES 19...28-30.

&&

AEM/C.BAKER
Hazardous weather outlook, May 10, 1:57 PM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT MON MAY 10 2004

WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
257 PM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...SEVERE THUNDERSTORM WATCH FOR NATRONA AND JOHNSON COUNTIES UNTIL
8 PM...
...HIGH WIND WARNING FOR SOUTHWEST WYOMING UNTIL MIDNIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEVELOPING MOIST SOUTHEAST FLOW ACROSS JOHNSON AND EASTERN NATRONA
COUNTIES WILL AID IN THE DEVELOPMENT OF SCATTERED LATE AFTERNOON
AND EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE UNTIL 8 PM THIS
EVENING. IT APPEARS MOST OF THESE STORMS IN NATRONA COUNTY WILL BE
ALONG AND EAST OF INTERSTATE 25 AND ALONG THE NORTHERN BORDER. IN
JOHNSON COUNTY STORMS WILL LIKELY FORM OVER THE BIG HORN MOUNTAINS
AND MOVE EAST THIS EVENING. THESE STORMS WILL HAVE THE CAPABILITY OF
PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER...STRONG WINDS IN
EXCESS OF 60 MPH AND POSSIBLY AN ISOLATED TORNADO. THE MOST LIKELY
TIME PERIOD FOR THESE STORMS WILL BE AFTER 4 PM AND ESPECIALLY
BETWEEN 6 PM AND 8 PM.

HIGH WIND WATCHES ARE IN EFFECT FROM 6 PM UNTIL MIDNIGHT FOR MOST OF
SWEETWATER COUNTY...SOUTHERN FREMONT COUNTY INCLUDING THE LANDER
FOOTHILLS THROUGH THE GREEN MOUNTAINS...NATRONA COUNTY INCLUDING
CASPER MOUNTAIN AND THE RATTLESNAKE RANGE...PLUS JOHNSON COUNTY EAST
OF THE BIGHORN MOUNTAINS. STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH
GUSTS OF 50 TO 60 MPH ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND CONTINUE UNTIL MIDNIGHT. A HIGH WIND WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SUCH STRONG GUSTY WINDS. TRAVELERS
ON INTERSTATE HIGHWAY 80 IN SOUTHWEST WYOMING...PLUS INTERSTATE
HIGHWAYS 25 AND 90 AND ALL STATE HIGHWAYS IN CENTRAL AND NORTH
CENTRAL WYOMING SHOULD MONITOR THIS DEVELOPMENT AND BE PREPARED
FOR POTENTIALLY HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM IS STILL EXPECTED TO MOVE INTO WYOMING ON
TUESDAY.  THUNDERSTORM CHANCES WILL INCREASE TUESDAY OVER
THE ENTIRE AREA. A STRONG COLD FRONT WILL DROP SOUTH FROM MONTANA
TUESDAY NIGHT AND USHER IN MUCH COOLER AIR. A COLD RAIN AND WET
SNOW PRECIPITATION EVENT DEVELOPS BEHIND THE COLD FRONT WITH
WIDESPREAD PRECIPITATION LIKELY WEDNESDAY...WEDNESDAY NIGHT AND
THURSDAY.  STAY TUNED FOR UPDATES ON THE EXACT TRACK AND STRENGTH
OF THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER THIS EVENING
ACROSS JOHNSON AND NATRONA COUNTY.  SPOTTERS ARE ALSO ENCOURAGED TO
REPORT SUSTAINED WINDS IN EXCESS OF 40 MPH OR GUSTS OVER 60 MPH
TONIGHT IN THE HIGH WIND WARNING AREA.

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
May 10, 6:30 PM MST
Where
Johnson County, Buffalo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -106.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398220.